Virginia, 2021

Damaging Winds in Virginia, August 30, 2021

August 30, 2021 · NWS RNK · 2 events in 2 counties and zones

Abnormally high moisture combined with a weak surface trough sparked scattered thunderstorms across southern Virginia during the afternoon and evening of August 30th. A couple of these storms became severe and produced locally damaging winds across the Virginia Southside where instability was highest.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Abnormally high moisture combined with a weak surface trough sparked scattered thunderstorms across southern Virginia during the afternoon and evening of August 30th. A couple of these storms became severe and produced locally damaging winds across the Virginia Southside where instability was highest.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 30, 2:59 PM EST, 3 hours 24 minutes earlier.

Area forecast discussion, Aug 30, 2:59 PM EST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
359 PM EDT Mon Aug 30 2021

.SYNOPSIS...
Warm and humid weather will persist through Tuesday. Rain
chances increase significantly by Tuesday night and continue
through Wednesday as the remnants of Ida reach the central
Appalachians. In the wake of Ida, high pressure will build in
from the northwest for drier and less humid weather by the
weekend.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 330 PM EDT Monday...

 Chance of rain remains north of I-64 west of Lexington until
 Tuesday afternoon...

Main axis of showers and thunderstorms remains along and south
of a cold front that extended from Pennsylvania to central
Missouri. Greatest areal coverage will be north of a Lexington
to Lewisburg line tonight and shifts north on Tuesday morning.

As Tropical Storm Ida reaches the Tennessee Valley on Tuesday
afternoon, coverage of showers and thunderstorms will increase
from west to east across southwest Virginia, southeast West
Virginia and northwest North Carolina. Have slightly sped up
arrival time of higher probability of precipitation in the
mountains and foothills for Tuesday afternoon.

Clouds and rain have held temperatures in the lower 70s from
Bluefield into the Mountain Empire area. Surface dew points were
in the mid 60s to lower 70s. Locations that had rain today and
where clouds clear out in the evening will again have patchy fog
overnight.

Highs on Tuesday will be a couple of degrees cooler than today
due to the increase of cloud cover and precipitation. Stayed
close to the NBM and short term blend for highs on Tuesday.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 100 PM EST Monday...

  Remnants of Tropical Storm Ida to cross the region with a
  heavy rain/flooding potential, gusty winds, and tornadoes
  possible...

Tuesday night is expected to begin with the remnants of Ida over
central TN, heading northeast. A strong southerly moisture feed will
already be over the western half of the region since Monday
afternoon. This moisture trajectory will continue through Tuesday
night, with the axis expanding in width, and spreading eastward
through the night. A Flash Flood Watch already will be in effect for
our mountains and foothills region. Rainfall amounts across this
region is expected to average three-quarters of an inch to one and
one-half inches through the night across the mountains (locally
higher amounts possible), with lesser amounts heading eastward
across the Piedmont. The area along and east of a Yanceyville, NC to
Buckingham, VA line may only receive up to one-tenth of an inch
through daybreak Wednesday.

Another concern for the region late Tuesday night into early
Wednesday will be the potential for tornadoes. As is common for
tropical systems, and remnants thereof, expect high values of 0-3km
storm relative helicity around 200 to 300 m2/s2 across the area late
Tuesday night, along with MUCAPE values approaching 500 J/kg. While
CAPE is not large, it does not have to be with such robust SRH
values. We will need to watch for quick spin-up tornadoes,
especially along any apparent feeder bands that may establish
themselves across the region, curving back into the center of the
remnant tropical system.

Finally, while tropical storm strength winds are not expected with
the system, do expect wind gusts to increase, especially at the
higher elevations. By daybreak Wednesday, some of the higher peaks
will experience gusts in the 25 to 35 mph range.

For Wednesday, the center of the remnants will be near the borders
of KY/TN/VA, starting to interact with an approaching cold front. As
Wednesday continues, the front and tropical remnants will start to
merge into one heavy rain producing system, especially over the area
with the Flash Flood Watch. As the day progresses, the remnants of
Ida will favor tracking along the cold front, taking the greatest
amounts of rainfall north of our area. However, the area still will
be on the wet side, especially the west. Across the eastern
sections, the tornado concern will continue, if not increase a bit
during the day if any breaks in the cloud cover can develop and
increase MUCAPE value closer to, if not slightly over, 1000 J/kg,
all the while still encountering 0-3km SRH numbers in the 200-300
m2/s2 range.

Rainfall amounts will continue to be greatest across the foothills
and mountains on Wednesday, with totals averaging an additional one
to two inches, again with locally higher amounts. Across the
Piedmont region, amounts more in the range of three-quarters of an
inch to one and one-quarter inches are more probable. Locally higher
amounts are possible here too.

Wednesday night, the precipitation will exit our region from
southwest to northeast as the front/remnant low combo tracks toward
and across the Mason-Dixon line. The potential for additional storms
and isolated tornadoes will continue in the far eastern and
northeastern sections of the area through the evening hours.
Rainfall amounts will be heaviest across the east and northeast
where an additional one-quarter to three-quarters of an inch are
possible.

By Thursday, most of the deterministic models are favoring a dry
forecast for the region with the precipitation associated with the
remnants of Ida east and northeast of the region. However, the upper
trough associated with the aforementioned surface cold front will be
crossing the area. It is possible there may be enough instability
aloft from increased lapse rates the associated cold pool for some
isolated showers to develop.

By Thursday night, this upper trough will be east of the region and
surface high pressure will be building in from the west. Look for a
a dry and notably cooler night.

Temperatures during this portion of the forecast will average about
five to ten degrees cooler for the highs, and five to ten degrees
milder for the lows. The exception will be Thursday night when low
temperatures are expected to be about five degrees cooler than
normal.

Confidence in the above weather scenario is moderate to high.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 120 PM EDT Monday...

  A dry and less humid stretch of weather in the wake of Ida
  for the weekend...

High pressure looks to dominate the extended with the exception
of a weak frontal passage Sunday into Monday and again midweek.
The bigger story will be the lowering humidity and cooler air
for many Friday, Saturday, and Sunday. Some locations in the
mountains could see lows in the 40s with widespread low to mid
50s elsewhere through the weekend into early next week.

Mostly sunny skies will dominate Friday and Saturday with high
pressure overhead. By Sunday and Monday will add a few more clouds
as our weak frontal boundary moves on through. Once again rain
chances will be meager at best with this front and mainly confined
to the mountains according to the latest 12z model suite.

Expect highs to top out in the mid to upper 70s over the mountains
with low to mid 80s out east by Friday afternoon. Much of the same
can be expected Saturday through Tuesday with highs increasing by a
degree or two each afternoon.

Confidence remains moderate to high in the long term period.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
As of 330 PM EDT Monday...

KLWB and KBLF will continue to have the threat of showers and
thunderstorms this evening. Isolated showers and thunderstorms
may impact KROA and KBCB with MVFR ceilings and visibilities.
The chance is lower at KDAN and KLYH so only included VCTS for a
couple of hours at those locations.

Fog will develop again overnight. But more cloud cover may be
coming in late from the west so did not take KLWB all the way
down to LIFR for early Tuesday morning. Any fog will dissipate
by mid morning on Tuesday.

Better areal coverage of showers and thunderstorms will not
reach southwest Virginia and southern West Virginia until after
the 18Z end of the TAF forecast period.

Below average confidence on ceiling and visibility.

Average confidence on wind.

Extended Aviation Discussion...

Tropical moisture and more widespread rainfall chances arrive by
late Tuesday and continue through Wednesday. This will result in
MVFR to IFR ceilings and visibility. Wind gusts up to 25 knots
are possible Tuesday afternoon and evening.

As the tropical system moves to the northeast, winds will turn
to the northwest with 20 to 30 knot wind gusts at the highest
elevations. Drier weather and less humid conditions expected in
the wake of Ida Thursday into the weekend.

&&

.HYDROLOGY...
As of 330 PM EDT Monday...

   Flash Flood Watch has been expanded to the foothills of
   the Blue Ridge...

Based on where there has been rainfall over the past 24 to 48
hours and the potential for more rain and heavy rainfall rates
Tuesday night and Wednesday, the Flash Flood Watch has been
expanded east into the foothills of the Blue Ridge from Virginia
into northern North Carolina.

As the tropical storm tracks to the east, surface and low level
winds will turn to the southeast and provide at least 3 to 6
hours up enhanced upslope along the eastern side of the Blue
Ridge Tuesday night and Wednesday. Models were also showing
decent upper diffluence Tuesday night and some impressive
precipitation potential placement on Wednesday. System will be
advecting in precipitable water values approaching 2.2 inches.
Expect that rainfall rates in any of the bands around the
tropical system have the potential for very heavy rainfall
rates. While Flash Flood Guidance is not especially low, rates
of 3-4 inches per hour are not out of the question.

Looking at the impact on the main stem rivers, at this time we
are keeping an eye on the Upper James and Greenbrier Rivers for
the potential to reach action stage but, overall impact will be
minimal. This event will have much more impact on the small
rivers, creeks and streams, and in the headwaters than on the
main stems of area rivers.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch from Tuesday afternoon through Wednesday
     evening for VAZ007-009>020-022>024-032>035.
NC...Flash Flood Watch from Tuesday afternoon through Wednesday
     evening for NCZ001>004-018>020.
WV...Flash Flood Watch from Tuesday afternoon through Wednesday
     evening for WVZ042>044-507-508.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...DS
LONG TERM...ET
AVIATION...KK
HYDROLOGY...DS
Hazardous weather outlook, Aug 30, 2:29 PM EST, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
329 PM EDT Mon Aug 30 2021

NCZ005-006-VAZ043>047-058-059-311930-
Rockingham-Caswell-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
329 PM EDT Mon Aug 30 2021

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms will be possible through this evening. The
main concern will be locally heavy rainfall and localized flooding or
flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The remnants of Ida will be passing through the region late Tuesday
through Wednesday. Showers and a few thunderstorms associated with
Ida could bring torrential rains with flooding possible. Isolated
strong to severe storms are possible with damaging winds and brief
tornadoes the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508-
311930-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth-
Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-
Bedford-Amherst-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
329 PM EDT Mon Aug 30 2021

...FLASH FLOOD WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
WEDNESDAY EVENING...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms will be possible this afternoon and evening.
The main concern will be locally heavy rainfall and localized
flooding or flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

In addition, isolate strong to severe storms may bring a damaging
wind and brief tornado threat Tuesday afternoon into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

In the hours before

Special weather statement, Aug 30, 4:25 PM EST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
525 PM EDT Mon Aug 30 2021

VAZ044-302200-
Pittsylvania VA-
525 PM EDT Mon Aug 30 2021

...A strong thunderstorm will impact portions of southeastern
Pittsylvania County through 600 PM EDT...

At 525 PM EDT, Doppler radar was tracking a strong thunderstorm over
Blairs, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Blairs...
Keeling...
and Dry Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3664 7941 3665 7948 3674 7948 3677 7916
      3662 7920
TIME...MOT...LOC 2125Z 270DEG 7KT 3667 7937

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BMG
Special weather statement, Aug 30, 4:51 PM EST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
551 PM EDT Mon Aug 30 2021

VAZ009-012-015-016-302215-
Grayson VA-Wythe VA-Smyth VA-Carroll VA-
551 PM EDT Mon Aug 30 2021

...A strong thunderstorm will impact portions of
east central Smyth, southwestern Wythe, west central Carroll and
northeastern Grayson Counties through 615 PM EDT...

At 550 PM EDT, Doppler radar was tracking a strong thunderstorm over
Speedwell, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wytheville...
Speedwell...
Cripple Creek...
Ivanhoe...
Crockett...
Comers Rock...
and Coleman Store.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3668 8113 3680 8137 3702 8109 3683 8086
TIME...MOT...LOC 2150Z 226DEG 10KT 3681 8115

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

WP
Special weather statement, Aug 30, 4:58 PM EST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
558 PM EDT Mon Aug 30 2021

VAZ044-302245-
Pittsylvania VA-
558 PM EDT Mon Aug 30 2021

...Strong thunderstorms will impact portions of southeastern
Pittsylvania County through 645 PM EDT...

At 558 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Keeling to near Blairs to near Danville.
Movement was east at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Blairs...
Ringgold...
and Keeling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3660 7935 3664 7939 3670 7937 3679 7933
      3681 7915 3657 7921
TIME...MOT...LOC 2158Z 277DEG 7KT 3676 7931 3666 7933 3661 7937

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BMG
Special weather statement, Aug 30, 5:13 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
613 PM EDT Mon Aug 30 2021

VAZ044-058-302245-
Halifax VA-Pittsylvania VA-
613 PM EDT Mon Aug 30 2021

...A strong thunderstorm will impact portions of east central
Pittsylvania and west central Halifax Counties through 645 PM EDT...

At 613 PM EDT, Doppler radar was tracking a strong thunderstorm near
Java, or near Ingram, moving east at 5 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ingram...
Java...
and Leda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3673 7925 3686 7927 3695 7907 3671 7900
TIME...MOT...LOC 2213Z 261DEG 5KT 3679 7920

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BMG
Special weather statement, Aug 30, 5:25 PM EST, 58 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
625 PM EDT Mon Aug 30 2021

NCZ003-302300-
Surry NC-
625 PM EDT Mon Aug 30 2021

...A strong thunderstorm will impact portions of northeastern Surry
County through 700 PM EDT...

At 625 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bottom, moving east at 5 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mount Airy...
Flat Rock...
Bottom...
Pine Ridge...
White Plains...
and Toast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3653 8082 3656 8071 3656 8058 3641 8051
      3641 8079
TIME...MOT...LOC 2225Z 261DEG 5KT 3648 8075

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BMG
Special weather statement, Aug 30, 6:11 PM EST, 12 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
711 PM EDT Mon Aug 30 2021

VAZ043-044-302345-
Henry VA-Pittsylvania VA-
711 PM EDT Mon Aug 30 2021

...A strong thunderstorm will impact portions of southwestern
Pittsylvania and southeastern Henry Counties through 745 PM EDT...

At 711 PM EDT, Doppler radar was tracking a strong thunderstorm near
Axton, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Axton...
Chatmoss...
Aiken Summit...
Sandy Level...
Laurel Park...
and Cascade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3656 7983 3671 7982 3671 7948 3654 7955
      3654 7966
TIME...MOT...LOC 2311Z 283DEG 12KT 3663 7976

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BMG

The radar

The Roanoke radar (KFCX), 66 km away, was scanning. The volume nearest the first event began at 23:21 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Henry

When
August 30, 6:23 PM EST
Where
Henry County, 0.16 mi W of Boxwood
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.630, -79.723

Thunderstorm winds brought down several trees along Poplar Fork Road.

Thunderstorm Wind, Pittsylvania

When
August 30, 6:39 PM EST to 6:47 PM EST
Where
Pittsylvania County, 2.82 mi NNE of Bachelors Hall to 2.16 mi SE of Whitmell
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.640, -79.540

Three trees were blown down by thunderstorm winds. One tree fell down on the 1740 block of Stony Mill Road. A second tree was blown down on the 820 block of Sportsman Road and the third tree fell along the 1800 block of Sandy Creek Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980879, 980882.